Colchicine toxicity

Colchicine toxicity is rare but any intention overdose with colchicine is potentially lethal. Although resuscitation is a priority as with all toxicities, colchicine requires urgent decontamination due to the limited therapies we have once toxic serum levels develop.

Toxic Mechanism:

Colchicine is used to treat gout, Mediterranean fever and pericarditis. It is a natural alkaloid (found in autumn crocus) and it binds tubulin, preventing microtubule formation thus inhibiting mitosis. Therefore any tissues with a high cellular turnover are affected (Gastrointestinal tract, bone marrow).

Toxicokinetics: 

  • Rapid absorption
  • Peak levels within 30-120 minutes
  • It has an extensive first pass metabolism hence 45% bioavailability
  • Extensively tissue bound with a volume of distribution 2L/kg
  • Elimination is via hepatic mechanisms
  • Elimination half life, up to 30 hours in overdose

Resuscitation:

  • Hypovolaemic shock: Secondary to massive GI fluid loss. Patients will require large volumes of crystalloid and potentially vasopressors. Noradrenaline dose: 0.15mg/kg in 50ml D5W at 1-10ml/hr (0.05 – 0.5 mcg/kg/min)
  • Respiratory insufficiency or cardia arrest: Both should be anticipated in the severely unwell colchicine patient with a low threshold for intubation and ventilation. If there is a compensatory respiratory alkalosis then pre-intubation  bolus of sodium bicarbonate 1-2 mmol/kg followed by hyperventilation and further boluses of sodium bicarbonate to prevent cardiovascular collapse is best practice.
  • Activated Charcoal: Administer 50 g (1 g/kg in children) as soon as possible in any patient who has ingested > 0.5 mg/kg of colchicine as any reduction in absorption maybe lifesaving.

Risk Assessment

  • Dose related risk:
    • <0.5 mg/kg            Gastrointestinal symptoms
    • 0.5 – 0.8 mg/kg     Systemic toxicity (10% mortality)
    • >0.8 mg/kg            Cardiovascular collapse, coagulopathy, acute renal failure (close to 100% mortality)
  • Clinical progression:
    • 2 – 24 hours: GI (nausea, vomiting, diarrhoea), severe fluid loss resulting in hypotension. Peripheral leucocytosis seen on blood film.
    • 2 – 7 days: Bone marrow suppression and pancytopenia, rhabdomyolysis, renal failure, metabolic acidosis, respiratory failure, ARDS, cardiac dysrhythmias.
    • > 7 days: Rebound leucocytosis and transient alopecia. Complete recovery is expected if the patient survives to this stage.
  • Children: One or two tablets are not problematic. Any child who has a large ingestion or develops GI symptoms needs evaluation.

Supportive Care

  • General supportive measures
  • Meticulous fluid balance monitoring
  • Correction of electrolyte and acid-base status
  • Treat infectious complications
  • Severe toxicity will require invasive monitoring

Investigations

  • Screening: 12 lead ECG, BSL, Paracetamol level
  • Specific:
    • Colchicine levels are not routinely available
    • Will needs baseline bloods (EUC, LFTs, FBC, VBG/ABG, Lactate, Coagulation) to monitor for end organ damage
    • CXR/USS to help assess fluid status or the development of ARDS.

Decontamination:

  • Administer activated charcoal 50 g (1 g/kg in children) as soon as possible in any patient who has ingested > 0.5 mg/kg of colchicine as any reduction in absorption maybe lifesaving.

Enhanced Elimination

  • Multiple-dose activated charcoal in theory may enhance elimination but it is difficult in the vomiting patient and it has not been shown to affect outcome.

Antidote

  • Not currently available (although colchicine-specific antibodies do exist)

Disposition

  • All adults of deliberate self poisoning are admitted for observation
  • If there are no gastrointestinal symptoms by 24 hours the patients can be medically cleared.
  • Anyone with significant toxicity requires intensive care monitoring

References and Additional Resources:

Additional Resources:

References:

  • Harris R, Gillet M. Colchicine poisoning – overview and new directions. Emergency Medicine 1998; 10:161-167
  • Jayaprakash V, Ansell G, Galler D. Colchicine overdose: the devil is in the detail. New Zealand Medical Journal 2007; 120(1248):81-88
  • Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241

toxicology library antidote 700 1

Toxicology Library

DRUGS and TOXICANTS

Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Burnaby Hospital in Vancouver Emergency. Loves the misery of alpine climbing and working in austere environments. Supporter of FOAMed, toxicology, tropical medicine, sim and ultrasound

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.